Illinois, 2022

Damaging Wind in Illinois, June 15, 2022

June 15, 2022 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across northern Illinois during the late evening of June 15th into the early morning of June 16th producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the late evening of June 15th into the early morning of June 16th producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 15, 7:37 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 15, 7:37 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
837 PM CDT Wed Jun 15 2022

.MESOSCALE DISCUSSION...

Bottom Line Up Front:

Convective trends are somewhat unclear through the late evening,
but in the near term (within the next hour or so), signs point
toward a more hostile environment for maintenance or development
severe convection over the CWA. Conditions may eventually become
more favorable, but are thought not to be imminently favorable for
severe storms, so we're not anticipating a watch until/unless
there is a change in convective trends.

In-Depth Details:

The thinking hasn't changed significantly from the previous
discussion below. We've noted that thunderstorm cores over the DVN
CWA near the MS River have struggled with eastward extent toward
the far northwest CWA. This is likely owing to the mixing out of
dew points that occurred this afternoon and resulting in
increasing stability eastward (lower MLCAPE and increasing MLCIN)
on latest SPC mesoanalysis. With the cold front itself now pushing
into extreme northwest Illinois, the narrow moist axis featuring
strongest instability may be even more narrow than depicted on the
mesoanalysis graphics.

With the above being said, since we're headed toward sunset and
loss of solar insolation, there is reason to cast doubt on near
term hourly guidance continuing to insist on the instability axis
folding eastward through the late evening, and thus lowers
confidence on an appreciable severe threat extending eastward into
the northwest and western CWA and points east. A mini segment of
convection has fired on the immediate cold front where there is
better boundary layer convergence from northeast Cedar County Iowa
to southwest Jo Daviess County. However, even here the strongest
core is quite small in areal extent, and with north-northeast
motion of individual cores, any threat from this cluster/segment
may stay west of our northwest CWA counties. Furthermore,
convective coverage is much more sparse south of this until
reaching intense convection over far northeast MO and southeast
IA.

Given the instability question and currently more hostile
environment in place approaching sunset, after collaboration with
SPC there are not imminent plans for a watch. We will continue to
closely monitor trends, as favorable deep layer bulk shear for
severe weather will remain in place, so if we see signs of
improving support for convective maintenance and intensification,
watch issuance may become needed for portions of the CWA.

Previous Mesoscale Discussion
Issued at 611 PM CDT Wed Jun 15 2022

Starting to see a slow increase in coverage of convection over
southern IA into northern MO. Interestingly, there are a couple
bands of scattered storms developing over IA, one on the leading
edge of an area of stratus likely the result of some differential
heating and pre-frontal convergence axis. Second broken band of
convection is developing on the back edge of this stratus,
coincident with the cold front itself.

It appears on satellite imagery that the front is catching up to
the pre-frontal convergence axis from the south over northern MO
with the distance decreasing over SE IA. Water vapor imagery shows
the tail end of the forcing with vigorous trough is starting to
overspread this area and the gradual uptick in convective
coverage is likely due in part to the arrival of this forcing.
Modified 19Z sounding from DVN confirms SPC objective mesoanalysis
which suggests an axis of largely uncapped 2500+ J/kg of MLCAPE
in a ribbon ahead of the front where this convective is
developing. Seasonably strong winds aloft are resulting in
favorable deep layer shear (30-40kt 0-6kt) to support these storms
continuing to intensify.

Farther east, over most of our CWA low level moisture mixed out
today and dewpoints have dropping into the low/mid 60s. Recent
ACARs sounding out of MDW suggests atmosphere where the dewpoints
mixed out is far more stable and capped, evident by the complete
lack of cumulus over our CWA. Short range guidance suggests that
the moisture/instability axis along and just ahead of the front
will advect eastward this evening, which if it does, would allow
convection over IA to largely maintain its intensity at least into
the mid to perhaps late evening. Confidence in how fast the
moisture/instability axis spreads east is low and if it spreads
east more slowly or convection were to outrun it, then storms
could fizzle much more quickly this evening, lowering our severe
threat.

At this point, will need to continue to monitor convective trends
and also how quickly the moist axis spreads east over the next
couple of hour to get a better feel for our eventual severe
threat. If instability does indeed recover, shear would certainly
support a severe threat, possible as far east as the Chicago area
by late evening.

- Izzi

&&

.SHORT TERM...
Issued at 233 PM CDT Wed Jun 15 2022

Through Thursday night...

A recent hand surface analysis places a cold front stretching from
west-central Wisconsin southwestward through central Iowa and the
far northwestern corner of Missouri. Upper-level flow atop the
frontal boundary is strong and sheared (12Z MPX RAOB sampled 80kt of
flow at 300mb), thanks to an unseasonably strong trough anchored by
a 990mb low centered in southern Manitoba. Ahead of the front, the
lower airmass is warm, moist, and unstable with surface temperatures
in the lower 90s and dewpoints in the upper 60s to lower 70s
supporting MLCAPE in the neighborhood of 2500-3000 J/kg.

Thunderstorms should erupt within the next hour across northeastern
Iowa and southwestern Minnesota ahead of northeastward-lifting
frontal wave currently located in central Iowa (and 1-minute data
from GOES-16 shows initiation may well be underway). With time,
additional thunderstorms should develop along the front behind the
wave just west of the Mississippi River, though there are questions
about exactly how many storms will develop owing to less favorable
low-level confluence along the front as well as a degree of
suppression behind the wave. A higher coverage of thunderstorms
would favor a quick "upscale" evolution into linear segments that
would track eastward into northwestern Illinois owing to deep-layer
shear vectors oriented nearly parallel to the frontal boundary. In
such a scenario, damaging winds and even a few brief (EF-0/EF-1)
tornadoes would become a distinct threat especially along and just
north of sustained bowing segments. In addition, the threat area
would extend well into northern Illinois and perhaps as far east as
Lake Michigan owing to sustained forcing along an eastward-surging
cold pool. On the other hand, a lower storm coverage would support a
sustained supercell storm mode with a threat for all hazards, though
with less eastward extend (no further than about I-39) as supportive
upper-level lift departs well to the north. In both scenarios, the
threat window is from about 7 PM to midnight. Our forecast favors a
"middle of the road" approach with thunderstorms decaying across
northern Illinois and before the reach Lake Michigan, though the
early evolution of convection will dictate which of the two
aforementioned scenarios is most likely. Stay up to date on the
forecast this evening, especially if west of I-39 where changes for
thunderstorms are highest regardless of which scenario plays out.

Not to be forgotten, a LLJ is expected to develop overhead and along
the southern periphery of the aforementioned surface wave lifting
into Wisconsin this evening. Depending on the efficiency of mixing,
gusts may approach 45 mph from about 5 to 8 PM CDT, highest across
northeastern IL / across the Chicago metropolitan area.

Behind the thunderstorms and indeed the cold front, temperatures
will fall with readings in the mid 60s likely near Rockford and mid-
70s in Chicago toward daybreak. Note - the record minimum
temperatures for today (June 15) are still in jeopardy at both
Chicago and Rockford.

Borchardt

&&

.LONG TERM...
Issued at 332 PM CDT Wed Jun 15 2022

Thursday morning through Wednesday...

The front will slow down and almost stall in the vicinity of our
southern CWA. The exact location may be dependent on tonight's
convective activity. There is a slight chance for some lingering
showers/storms in the extreme southern portions of my forecast area
Thursday morning, but believe the majority will be south of our
area. High pressure throughout the atmospheric column will ridge in
behind the front. Cooler air will also arrive with the frontal
passage, as evident from 925 mb temperatures dropping from around 26
C down to the lower 20s Thursday, and into the teens by this
weekend. With the surface ridge axis to our west Friday into Sunday
morning, and associated north to northeasterly winds, temperatures
will be closer to seasonal, with highs in the mid 80s on Friday, and
low 80s to upper 70s on Saturday. In addition, dewpoints/humidity
will also drop for the first half of this weekend, with dewpoints in
the upper 40s/lower 50s by Saturday.

The ridge axis will shift to our east Sunday afternoon, allowing
southerly flow to return, with an increase in temperatures and
moisture. Dewpoints are forecast to climb back up to around 60 F
Sunday afternoon, and continue to climb Monday and Tuesday, ending
up into the upper 60s to around 70 by Tuesday afternoon.
Temperatures will climb into the 90s once again for the first half
of next week. With such high temperatures and dewpoints, apparent
temperatures will approach if not exceed 100 F once again next
Monday and Tuesday. A couple of upper waves will rotate just north
of the forecast area, with possible showers and storms skirting the
Illinois/Wisconsin state line early next week. Further out, long
range models indicate a front possibly moving through next Wednesday.

BKL

&&

.AVIATION...
For the 00Z TAFs...

Aviation Forecast Concerns:

1. Strong SSW wind gusts this evening in the upper 30kt range
   possible

2. Thunderstorms possible this evening into early overnight
   Greatest severe threat toward RFD

3. Gusty WSW winds to near 30kt Thursday afternoon

SSW winds increased early this evening to near 40kt across
portions of the area out ahead of the approaching cold front
thanks to mixing into a strengthening low-level jet (LLJ). These
gusty winds remain possible through 3Z, but may become more
sporadic in nature toward the end of that period as mixing begins
to ease.

We are also monitoring thunderstorms currently developing across
northern Missouri and southeast Iowa. These are moving quickly to
the northeast with the entire line and cold front very slowly
shifting east with time. This will begin to push into the area
toward RFD around 1-2Z. Did push the timing of the TEMPO for TSRA
at ORD/MDW an hour later to 5-7Z with a slightly slower eastward
advancement of the southern portion of that line expected. The
greatest potential for severe storms exists toward RFD with
conditions becoming less favorable with time and eastward extent
for the Chicago area terminals.

With the passage of the cold front winds turn more westerly and
ease overnight with clearing skies. Gusty winds are expected on
Thursday out of the WSW with gusts up to 30kt possible in the
afternoon.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
     ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-
     ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 8 PM Wednesday.

     Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006 until 8 PM Wednesday.

IN...Excessive Heat Warning...INZ001-INZ002-INZ010-INZ011-INZ019
     until 8 PM Wednesday.

LM...Small Craft Advisory...nearshore waters until 1 AM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 15, 1:46 PM CST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
246 PM CDT Wed Jun 15 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
246 PM CDT Wed Jun 15 2022 /346 PM EDT Wed Jun 15 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk...mainly west of Interstate 39.
     Limited hail risk...up to 1 inch in diameter.
     Limited damaging wind risk...up to 65 mph.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk through sunset.
  Limited Non Thunderstorm Wind Risk through midnight.

DISCUSSION...

Dangerous heat will continue this afternoon with heat indices
between 100 and 105 degrees.

Southwest winds will increase this evening and gust between 40 and
45 mph. Such wind speeds may down small or weakened tree limbs as
well as move lawn furniture.

Thunderstorms developing across eastern Iowa will track toward
northwestern Illinois tonight. Some storms may be severe with
damaging winds and hail as well as brief tornadoes. The highest
severe weather threat appears to be west of Interstate 39 with a
lowering threat toward Lake Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
Monday...
  Limited Excessive Heat Risk.
Tuesday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed this evening primarily west of Interstate 39.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east northeast at 45 mph.

LMZ740>745-162000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
246 PM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to 1 inch in diameter.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.
Tuesday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jun 15, 7:02 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
802 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND DMG MARENGO                 42.25N 88.61W
06/15/2022                   MCHENRY            IL   PUBLIC

            5 INCH DIAMETER TREE LIMB DOWNED.

0510 PM     NON-TSTM WND DMG 1 ESE LINCOLN PARK - CH 41.92N 87.64W
06/15/2022                   COOK               IL   EMERGENCY MNGR

            LARGE TREE FELL ONTO A CAR AND BLOCKED THE
            STREET.

0630 PM     NON-TSTM WND DMG LAKEVIEW - CHICAGO      41.94N 87.65W
06/15/2022                   COOK               IL   PUBLIC

            DOWNED TREE LIMB ONTO POWER LINES CAUSING
            LOCAL POWER OUTAGE.

&&

PETR
Special weather statement, Jun 15, 8:48 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
948 PM CDT Wed Jun 15 2022

ILZ003-160300-
Winnebago IL-
948 PM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of northwestern
Winnebago County through 1000 PM CDT...

At 947 PM CDT, Doppler radar was tracking a strong thunderstorm over
Durand, or 12 miles west of Rockton, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pecatonica, Lake Summerset, Durand and Harrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4237 8916 4228 8940 4245 8940 4249 8923
TIME...MOT...LOC 0247Z 247DEG 50KT 4241 8930

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Izzi
Special weather statement, Jun 15, 8:54 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
954 PM CDT Wed Jun 15 2022

ILZ008-160315-
Ogle IL-
954 PM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of northwestern Ogle
County through 1015 PM CDT...

At 954 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forreston, or 8 miles north of Polo, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Ogle
County, including the following locations... Adeline and Leaf River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4214 8969 4220 8955 4212 8941 4202 8969
TIME...MOT...LOC 0254Z 242DEG 36KT 4211 8960

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Izzi
Special weather statement, Jun 15, 9:00 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1000 PM CDT Wed Jun 15 2022

ILZ003-160315-
Winnebago IL-
1000 PM CDT Wed Jun 15 2022

...Strong thunderstorms will impact portions of eastern Winnebago
County through 1015 PM CDT...

At 1000 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rockton to Rockford. Movement was east at 60
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will affect the following locations... New Milford,
Shirland and Harrison.

Including the following interstates...
 I-39 between mile markers 116 and 123.
 I-90 between mile markers 2 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4248 8895 4217 8896 4217 8917 4220 8918
      4220 8924 4249 8921
TIME...MOT...LOC 0300Z 262DEG 52KT 4246 8905 4227 8909

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Izzi

The radar

The Milwaukee radar (KMKX), 65 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 15, 10:07 PM CST to 10:08 PM CST
Where
Lake County, 1 mi W of Antioch to 1 mi E of Antioch
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
42.480, -88.120

Trees, tree limbs and power lines were blown down in Antioch. Some roads were blocked by the fallen trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026694.